Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 28, 2003, 6:59 PM EDT for Wayne County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 6:59 PM EDT (22:59 UTC)
- Expired
- Jun 28, 2003, 7:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Wayne County, MI
The radar
The Detroit radar (KDTX), 46 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 282259
SVRDTX
MIC163-282345-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
659 PM EDT SAT JUN 28 2003
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 745 PM EDT
* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BELLEVILLE...OR 13 MILES EAST OF ANN
ARBOR...MOVING EAST AT 45 MPH. THIS SEVERE THUNDERSTORM HAS THE
POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH
IN DIAMETER.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TAYLOR...REDFORD AT 710 PM EDT
LINCOLN PARK...DEARBORN...RIVERVIEW AT 715 PM EDT
DOWNTOWN DETROIT...HIGHLAND PARK AT 725 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4233 8359 4211 8355 4213 8316 4245 8290
4242 8338
$$
DWD DRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:53 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 28, 3:53 PM EDT, 3 hours 6 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 353 PM EDT SAT JUN 28 2003 REMAINING SEVERE WEATHER POTENTIAL WILL BE THE IMMEDIATE CONCERN WITH THIS PACKAGE. SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL 7 PM FOR ALL BUT LENAWEE AND MONROE COUNTIES. EXPECT ONGOING CONVECTION TO CONTINUE EVOLVING ALONG THE WARM FRONT IN THE SAGINAW VALLEY AND THUMB, AND AHEAD OF THE COLD FRONT IN WESTERN LOWER. A FEW SUPERCELLS WILL BE POSSIBLE ALONG THE WARM FRONT AND IN THE WARM SECTOR WHERE ANY LOW LEVEL FLOW IS BACKED TO THE SE. FORECAST SOUNDINGS AND WIND PROFILES INDICATE HELICITY AROUND 200 M2/S2 AND 0-6KM SHEAR STARTING NEAR 30 M/S BUT DECREASING DURING THE EARLY EVENING. CONVECTIVE MODE ALONG AND AHEAD OF THE COLD FRONT WILL BE MORE LINEAR WITH 0-3KM SHEAR AROUND 20 M/S. MODIFIED 12Z DTX SOUNDING AND MODIFIED FORECAST ETA SOUNDINGS SHOW CAPE AVERAGING TO ABOUT 2500 J/KG, ENOUGH TO WORK WITH THE EXISTING WIND FIELD AND ENOUGH TO CONTINUE WITH THE WATCH THROUGH EXPIRATION. WEAKENING CONVERGENCE ALONG THE COLD FRONT AND THE LOSS OF DAYTIME HEATING WILL LEAD TO A WEAKENING TREND IN THE STORM ACTIVITY BY MIDNIGHT. DO EXPECT AT LEAST SCATTERED SHOWER AND STORM COVERAGE OVERNIGHT SOUTH OF FLINT TO PORT HURON. THE UPPER TROF AXIS WILL STILL BE TO OUR WEST ON SUNDAY AND THE 12Z MODEL RUNS SHOW A SECONDARY SURFACE TROF OVER LOWER MICHIGAN BY AFTERNOON. A TOUGH CALL ON PRECIP CHANCES OVER OUR AREA AS THE MODEL MOISTURE PROFILES BECOME MARGINAL. THEY INDICATE THE 850 TO 700 MB THETA-E RIDGE SOUTH OF OUR AREA BUT WITH THE SURFACE BOUNDARY WASHING OUT OVERNIGHT. THIS WILL ALLOW LOW LEVEL MOISTURE TO POOL BACK INTO THE AREA AND INTERACT WITH THE UPPER TROF AND DAYTIME HEATING. OUR GOING FORECAST HAS CHANCE POPS GOING FOR SHOWERS AND STORMS AND THIS LOOKS GOOD. SURFACE HIGH PRESSURE WILL BUILD IN A LITTLE MORE FIRMLY SUNDAY NIGHT AND MONDAY AS THE UPPER LEVEL TROF MOVES EAST. THIS WILL LAST THROUGH TUESDAY AS THE 00Z AND 12Z GFS RUNS SHOW SOLUTIONS CONSISTENT FROM RUNS OVER THE LAST COUPLE OF DAYS AND ARE CONSISTENT WITH THE EURO AND CANADIAN MODELS THROUGH MID WEEK. THE UPPER RIDGE OVER THE CENTRAL STATES WILL KEEP SURFACE HIGH PRESSURE IN PLACE OVER THE GREAT LAKES THROUGH WEDNESDAY AND HELP ENSURE DRY CONDITIONS WITH SEASONABLE TEMPERATURES. HEADING INTO THURSDAY, SOME TIMING DIFFERENCES HAVE DEVELOPED IN THE MODELS REGARDING THE LOW MOVING THROUGH CENTRAL CANADA. THE GFS IS THE FASTEST OF ALL IN THE GROUP AND AMONG THE FASTEST OF THE ENSEMBLE MEMBERS. PLAN TO BLEND THE FORECAST TOWARD A SLOWER TIMING LIKE THE CANADIAN BUT NOT AS DEEP. THIS STILL KEEPS THE FRONT OUT OF OUR AREA UNTIL FRIDAY...AND THEN ONCE IT IS HERE...EXPECT IT TO LINGER INTO SATURDAY. A CHANCE OF SHOWERS AND STORMS WILL BE WARRANTED BOTH DAYS HEADING INTO THE WEEKEND. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) BT
Hazardous weather outlook, Jun 28, 2:18 PM EDT, 4 hours 41 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 217 PM EDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL 700 PM FOR SOUTHEAST MICHIGAN ALONG AND NORTH OF INTERSTATE 94. SEE THE LATEST AREAL OUTLINE FROM THE NATIONAL WEATHER SERVICE FOR MORE DETAILS. OCCASIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NORTH OF INTERSTATE 69...WITH NUMEROUS THUNDERSTORMS SOUTH OF INTERSTATE 69. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...AND BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20 MPH. A WARM FRONT EXTENDING FROM SOUTHERN LAKE MICHIGAN TO SOUTHERN LAKE HURON WILL LIFT NORTHWARD ACROSS THE SAGINAW VALLEY THIS AFTERNOON. A FEW HOURS OF SUNSHINE FOLLOWING THE EARLY MORNING THUNDERSTORMS HAVE ALLOWED THE ATMOSPHERE TO DESTABILIZE THIS AFTERNOON. THUNDERSTORMS WILL SPREAD INTO SAGINAW AND FLINT THROUGH 4 PM...AND INTO PORT HURON AND DETROIT BETWEEN 3 PM AND 6 PM. THUNDERSTORMS WILL CONTINUE THROUGH 8 PM BEFORE WEAKENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY TONIGHT AS A COLD FRONT MOVES ACROSS SOUTHEAST MICHIGAN. BECAUSE INSTABILITY WILL DIMINISH AFTER SUNSET...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER WIND GUSTS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE. AVERAGE STORM MOTION TONIGHT WILL BE TO THE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER NETWORKS HAVE BEEN ACTIVATED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
In the hours before
Local storm report, Jun 28, 6:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
620 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0611 PM 2 SW CHELSEA MI 1.00 INCH HAIL
06/28/03 WASHTENAW QUARTER SIZED HAIL AND
60 MPH WIND GUSTS
REPORTED BY SPOTTERSLocal storm report, Jun 28, 6:39 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM DEXTER MI 58 MPH TSTM WIND GUST
06/28/03 WASHTENAWThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:29 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 46 min |
| Jun 28, 4:28 PM EDT | Special Marine Warning | DTX | 92 min | |
| Jun 28, 6:03 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 57 min |
| Jun 28, 6:17 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Shiawassee | 43 min |
| Jun 28, 7:05 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 25 min |
| Jun 28, 7:16 PM EDT | Special Marine Warning | DTX | 44 min | |
| Jun 28, 7:29 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 46 min |
| Jun 28, 7:48 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.